×

Please Remove Adblock
Adverts are the main source of Revenue for DoveMed. Please remove adblock to help us create the best medical content found on the Internet.

First Aid for Amitriptyline and Perphenazine Overdose

Last updated Feb. 24, 2018

Amitriptyline and perphenazine is a combination medication (oral perphenazine-amitriptyline drug) that is used in treating depression due to certain mental disorders. Amitriptyline constitutes a class of drug known as tricyclic depressants (or TCAs) and perphenazine are antipsychotic medications.


What is Amitriptyline and Perphenazine Overdose?

  • Amitriptyline and perphenazine is a combination medication (oral perphenazine-amitriptyline drug) that is used in treating depression due to certain mental disorders
  • Amitriptyline constitutes a class of drug known as tricyclic depressants (or TCAs) and perphenazine are antipsychotic medications
  • Amitriptyline and Perphenazine Overdose is the accidental or intentional intake of the drug, in dosage higher than the recommended/prescribed value
  • The condition is diagnosed based upon the clinical history, combination of signs and symptoms, and additional tests (that may include, in some cases, radiological studies and laboratory tests)

Amitriptyline and Perphenazine Overdose may be also referred to as the following:

  • Etrafon Overdose
  • Triavil Overdose
  • Triptazine Overdose

What are the Causes of Amitriptyline and Perphenazine Overdose?

  • Amitriptyline and Perphenazine Overdose is caused by the intake of the drug in dosage that is higher than prescribed
  • This intake could be accidental, or in some cases intentional, to bring self-harm
  • This prescription drug is also available under the brand names Etrafon, PMS-Levazine, Triavil, and Triptazine among others

Note: The drug can interact with other prescribed or non-prescribed medications in the body. Such interactions may enhance the therapeutic effects of the drug or other medications being taken, resulting in undesired side effects (such as an overdose).

What are the Signs and Symptoms of Amitriptyline and Perphenazine Overdose?

The signs and symptoms of Amitriptyline and Perphenazine Overdose can vary from one individual to another. It may be mild in some and severe in others. Several systems of the body, such as the digestive system, respiratory system, muscular system, nervous system, vascular system, urinary system, skin and ENT may be affected.

The signs and symptoms of Amitriptyline and Perphenazine Overdose may include

  • Urination difficulties (unable to urinate, weak urination)
  • Absence of breathing, breathing difficulties
  • Nausea and vomiting
  • Stiff muscles affecting the head and neck region; muscle spasms
  • Lack of coordination; slow movements; reduced alertness
  • Appetite loss, difficulty in swallowing
  • Mouth stays dry; sometimes, unpleasant taste in the mouth is observed
  • Constipation
  • Irregular heart-rate; rapid pulse
  • Decreased blood pressure (hypotension)
  • Reduced body temperature
  • Lethargy and weakness
  • Disorientation and restlessness
  • Shaking or tremors; seizures
  • Rashes on the skin, itchy skin
  • Nose block (congestion)
  • Vision abnormalities including blurred vision; dilated pupils
  • In women, menstrual abnormalities (changes in pattern)
  • Coma

How is First Aid administered for Amitriptyline and Perphenazine Overdose?

First Aid tips for Amitriptyline and Perphenazine Overdose:

  • Amitriptyline and Perphenazine Overdose is a life-threatening condition. Call 911 (or your local emergency number), if one shows symptoms of, or is suspected of an overdose
  • Call the Poison Control Center at 1-800-222-1222 (or your local poison control center) for further instructions
  • Determine the amount and type of medication taken, time of consumption, patient’s age, weight, and general health status
  • Confirm that the airways are protected; also, ensure breathing and the presence of pulse
  • Unless instructed by a healthcare professional, DO NOT induce vomiting in the affected individual
  • Take individual to emergency room (ER) for further treatment
  • Always try to take the medication strip/bottle/container to the ER

The emergency medical health professional might take the following steps towards treating the condition:

  • Gastric lavage for elimination of drug from the stomach (irrigation using special solutions)
  • Administration of activated charcoal to avoid absorption in body
  • Administer medications to counter the effects of the ingested drug
  • Medically manage serious symptoms, such as seizures, low blood pressure, and irregular heart rate
  • Also, relieve respiratory distress with an artificial respirator
  • Administer laxatives for elimination of drug from the body
  • Administer fluids by an intravenous drip line

Who should administer First Aid for Amitriptyline and Perphenazine Overdose?

First aid for Amitriptyline and Perphenazine Overdose is administered by healthcare professionals.

  • The individual who overdosed, or someone near, should call 911 for emergency assistance (or the local emergency number)
  • They should also call the poison control center at 1-800-222-1222 (or the local poison control center) and follow instructions

What is the Prognosis of Amitriptyline and Perphenazine Overdose?

Amitriptyline and Perphenazine Overdose can be a life-threatening condition. The prognosis is dependent on the dosage of drug taken, the time between overdose and treatment, severity of the symptoms, and general health condition of the individual who overdosed.

  • If the individual can recover from the symptoms, with appropriate medication and early support, the outcome is generally good. Any delay in administering treatment may adversely affect the prognosis
  • In case of complications including pneumonia, unconsciousness, or coma, it may considerably worsen the outcome. Damage to the brain may become irreversible, if timely oxygen therapy is not administered
  • Severe cases of perphenazine-amitriptyline drug overdose can be fatal

In general, overdoses are common situations in the emergency departments. A majority of the cases are often not fatal, when appropriate treatment is given.

How can Amitriptyline and Perphenazine Overdose be Prevented?

Amitriptyline and Perphenazine Overdose can be prevented by:

  • Always taking the right dose of medication at the recommended times
  • Avoiding drugs that might interact with amitriptyline and perphenazine
  • Monitor intake of this drug especially in patients, who have depression or harbor suicidal thoughts and behavior
  • Talking to your healthcare provider, if recommended dose does not provide adequate relief
  • Refrain from self-medication
  • Exercising caution while taking multiple drugs with amitriptyline and perphenazine
  • Keeping medications out of reach of children in child-proof containers
  • For older individuals and those who tend to be forgetful, medications should be stored in single dose containers with time labels, to avoid multiple dosage

It is important to give your healthcare provider a complete list of prescription and non-prescription medications that are being currently taken. This will help them in assessing the possible drug interactions within various medications and help avoid/prevent accidental or unintentional toxic drug effects.

What are certain Crucial Steps to be followed?

  • Call 911 (or your local emergency number) for emergency assistance
  • Call Poison Control Center at 1-800-222-1222 (or the local poison control center) and follow the recommend steps

It would be helpful if the following information is readily available:

  • The type, dosage, and time of administration of medication
  • Age and weight of the individual
  • And, overall health status of the affected individual

What are some Useful Resources for Additional Information?


References and Information Sources used for the Article:


Helpful Peer-Reviewed Medical Articles:


Reviewed and Approved by a member of the DoveMed Editorial Board
First uploaded: July 6, 2017
Last updated: Feb. 24, 2018